Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 164, NWS Nashville, TN

May 19, 1997Hickman County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 1997, 4:49 PM CDT for Hickman County, Williamson County, Tennessee. It was in force for 71 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1997, 4:49 PM CDT (21:49 UTC)
Expired
May 19, 1997, 6:00 PM CDT
In force
71 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Hickman County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:00 PM CDTThunderstorm Wind 50Countywide, TNHighway department reported 4 trees blown down around the county.
May 19, 5:00 PM CDTThunderstorm Wind 50Countywide, TNHighway department reported about 5 trees blown down.
May 19, 5:19 PM CDTThunderstorm WindFairview, TNTrees and wires were down.
May 19, 5:30 PM CDTThunderstorm Wind 50Fairview, TNSheriff's office reported a few trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS1 KBNA 192148 RRA
SVRBNA
TNC081-187-192300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT MON MAY 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...EASTERN HICKMAN COUNTY...WILLIAMSON COUNTY
 
AT 448 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
NORTHEAST OF CENTERVILLE NEAR LITTLELOT. MOVEMENT WAS EAST AT 25 MILES
AN HOUR AND THIS STORM WILL LIKELY PRODUCE WIND GUSTS TO NEAR 60 MILES
AN HOUR AND QUARTER SIZE HAIL. THIS STORM WILL BE NEAR LEIPERS FORK BY
530 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 19, 1:45 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT MON MAY 19 1997

NMRS SHWRS/TSTMS DVLPG ACRS FA THIS AFTN...AND XPCT DVLPMT TO CONT
TIL FROPA.  CDFNT CURRNTLY NR IND-LIT-FTW SHUD PASS BNA VCNTY BY
06Z AND THEN BE WELL S OF FA BY 12Z TUE.  PLENTY OF GUD MSTR (DWPTS
NR 70) AND INSTBLTY TO WORK WITH...SPECLLY ALONG FRONTL BNDRY.  SVR
POTENTIAL ATTM NOT ALL THAT IMPRESSIVE.  WUD ANTICIPATE NR CATEGORICL
TNGT.

FEW SHWRS MAY LINGR ARND SE ZNS ERY TUES BUT MST LKLY...PCPN WL BE
OVR FOR MD-STATE.  LO-LVL MSTR WL LKLY LINGR INTO ERY AFTN SO WUD
XPCT CLDY MRNG - BECMG PC DURG AFTN.

HI PRES AND DRY AMS SETTLES ON FA TUE AFTN SO SMOOTH SAILG XPCTD
TUE NGT/WED.

TEMP FAN/FWC MIXTURE.

BNA 61/73/50/75 +100

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:27 PM CDTSevere Thunderstorm WarningOHXStewart48 min
May 19, 5:36 PM CDTFlash Flood WarningOHXWilliamson2 hr
May 19, 5:57 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.